Early Rash Development May Signal Superior Benefit With Lapatinib
Early development of rash identified patients with HER2-positive early breast cancer who received superior benefit from lapatinib-based therapy.
Early development of rash identified patients with human epidermal growth factor receptor 2 (HER2)-positive early breast cancer who received superior benefit from lapatinib-based therapy, a study published in the Journal of the National Cancer Institute has shown.1
Previous research had demonstrated that early development of rash was associated with an increased likelihood of achieving pathological complete response to neoadjuvant lapatinib. Therefore, researchers sought to investigate its impact on survival.
For the analysis, researchers evaluated data from the phase 3 adjuvant ALTTO trial, which enrolled 8381 patients with HER2-positive early breast cancer from 44 countries. Participants were randomly assigned to receive lapatinib plus trastuzumab, trastuzumab followed by lapatinib, lapatinib alone, or trastuzumab alone, after completing chemotherapy.
A total 3973 lapatinib-treated patients were included in the landmark analysis and 1389 of those developed an early rash within 6 weeks of starting treatment.
Results showed that at a median follow-up of 4.5 years, the development of early rash was associated with a trend of improved disease-free survival (HR, 0.87; 95% CI, 0.73 - 1.03; P = .10); however, it was associated with a statistically significant improvement in overall survival (HR, 0.63; 95% CI, 0.48 - 0.82; P < .001) compared with patients without early rash.
Additionally, patients who received trastuzumab plus lapatinib and developed early rash had superior disease-free survival (HR, 0.72; 95% CI, 0.55 - 0.92; P = .01) and overall survival (HR, 0.59; 95% CI, 0.39 - 0.90; P = .01) as compared with patients who received trastuzumab alone.
RELATED: Biosimilar LA-EP2006 and Pegfilgrastim Equivalent in Efficacy, Safety in Prevention of Neutropenia in Breast Cancer
A time-dependent analysis further demonstrated that the development of rash is predictive of lapatinib benefit, both when administered in combination with or sequentially after trastuzumab.
- Sonnenblick A, de Azambuja E, Agbor-tarh D, et al. Lapatinib-related rash and breast cancer outcome in the ALTTO phase III randomized trial [published online ahead of print April 20, 2016]. J Natl Cancer Inst. doi: 10.1093/jnci/djw037.